Alert archive / Louisiana / Tornado Warnings in 2005

Tornado Warning 64, NWS New Orleans, LA

June 17, 2005Ascension Parish, Saint James Parish, Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jun 17, 2005, 2:17 PM CDT for Ascension Parish, Saint James Parish, Saint John the Baptist Parish, Louisiana. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2005, 2:17 PM CDT (19:17 UTC)
Expired
Jun 17, 2005, 3:00 PM CDT
In force
43 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Ascension Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:56 PM CDTTSTM WND DMGLutcher, LATREE BLOWN DOWN ONTO A MOBILE HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 11:00 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 171917
TORLIX
LAC005-093-095-172000-
/O.NEW.KLIX.TO.W.0064.050617T1917Z-050617T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
217 PM CDT FRI JUN 17 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  ASCENSION PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF GONZALES
  ST. JAMES PARISH IN SOUTHEAST LOUISIANA
  ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA

* UNTIL 300 PM CDT

* AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A TORNADO NEAR GONZALES...MOVING SOUTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GRAMERCY AND LUTCHER BY 225 PM CDT
  GARYVILLE BY 230 PM CDT

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY
EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3029 9086 3019 9100 3000 9075 3011 9054

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 17, 11:00 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 17, 11:00 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT FRI JUN 17 2005

.UPDATE...

STRONG MCV LOCATED OVER ARKLATEX REGION...COMBINED WITH UNSTABLE
ATMOSPHERE ACROSS SOUTHEAST LA AND SOUTHWEST MISSISSIPPI WILL ALLOW
FOR A LINE OF STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE
REGION THIS AFTERNOON.  SEVERE THUNDERSTORM WATCH 494 WILL BE ADDED
TO THE ZONE PACKAGE TO REFLECT SEVERE THREAT.  DAMAGING WINDS WILL
BE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS.

.PREVIOUS DISCUSSION...
SHORTWAVE TROUGH MOVING ACROSS SOUTH OK AND NORTH TX AND MCV
ASSOCIATED WITH MCS OVER EASTERN OK INTO THE ARKLATEX REGION WILL
BE THE MAIN WEATHER MAKERS TODAY. IT IS QUESTIONABLE AS TO
WHETHER THE MCS WILL HOLD TOGETHER AS IT MAKES ITS WAY SOUTHEAST
INTO THE FORECAST AREA. REGARDLESS...IF THIS SYSTEM DISSIPATES...
THE SHORTWAVE TROUGH...MCV...COOL POOL ALOFT SHOULD HELP
DESTABILIZE ENOUGH TO PRODUCE A DECENT CHANCE OF THUNDERSTORMS
BY LATE MORNING OR AFTERNOON ALONG AN OUTFLOW BOUNDARY AND THE
FRONTAL BOUNDARY WHICH SPLITS THE FORECAST AREA. HIGH INSTABILITY
AND THE STRENGTH OF WIND FIELDS ALOFT AND DEEP LAYER SHEAR APPEAR
FAVORABLE FOR A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS BEING THE MAIN SEVERE THREATS. MOST OF THE
FORECAST AREA IS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

ANOTHER MINOR SHORTWAVE TROUGH WILL BRING A SLIGHT CHANCE OF
CONVECTION TONIGHT...BUT THIS SHOULD BE DISORGANIZED AND ISOLATED
IN MOST LOCATIONS.

ON SATURDAY...A LINGERING WEAK SHORTWAVE TROUGH AND FRONTAL
BOUNDARY WILL CONTINUE TO SUPPORT A LOW CHANCE OF CONVECTION
BEFORE DRY AIR AT ALL LEVELS WORKS IN LATE IN THE DAY.

SUNDAY THROUGH WEDNESDAY...THE DEEP UPPER TROUGH OVER THE EASTERN
SEABOARD AND BUILDING RIDGE TO OUR WEST SHOULD SET UP A WEDGE OF
DRY AIR WHICH SHOULD SUPPRESS ALL OR MOST CONVECTION AND BRING THE
INTENSE HEAT BACK INTO THE PICTURE.

A WEAKNESS IN THE UPPER RIDGE IS ADVERTISED THURSDAY AND
FRIDAY...SO RAIN CHANCES MAY SLOWLY INCREASE DURING THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  67  91  68 /  40  20  20   0
BTR  90  70  92  71 /  50  20  30  10
MSY  92  73  90  75 /  40  20  30  10
GPT  91  70  89  70 /  20  20  20   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

32
Hazardous weather outlook, Jun 17, 11:22 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1122 AM CDT FRI JUN 17 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-180030-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1122 AM CDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR ALL PARISHES IN SOUTHEAST
LOUISIANA AND ALL COUNTIES IN SOUTHWEST MISSISSIPPI...

...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE REGION...

DISCUSSION...
DEEP NORTHWEST FLOW AND STRONG TROUGH OF LOW PRESSURE DIVING INTO THE
REGION FROM THE ARKLATEX REGION CONTINUES TO KEEP THE THREAT FOR
SEVERE WEATHER ACROSS THE REGION.  A COMPLEX OF THUNDERSTORMS IS
CURRENTLY PUSHING INTO THE AREA FROM NORTHERN LOUISIANA.  THIS
COMPLEX OF THUNDERSTORMS IS EXPECTED TO STRENGTHEN THIS
AFTERNOON...AS IT INTERACTS WITH A WARM AND UNSTABLE AIRMASS ACROSS
SOUTHEAST LOUISIANA.

DUE TO THE ATMOSPHERIC PROFILE ACROSS THE REGION...THE MAIN THREAT
FROM ANY SEVERE THUNDERSTORM DEVELOPMENT WILL BE STRONG DAMAGING
WINDS.  WINDS COULD GUST TO 70 MPH AT TIMES WITH THE STRONGEST
THUNDERSTORMS. FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS CAN ALSO
BE EXPECTED WITH THESE THUNDERSTORMS.

MARINE...
THE THREAT OF THUNDERSTORMS WILL CONTINUE TONIGHT AS THE COMPLEX OF
STRONG TO SEVERE THUNDERSTORMS MOVES INTO THE COASTAL WATERS.  THE
STRONGEST ACTIVITY COULD CONTINUE TO PRODUCE STRONG WINDS AND
DAMAGING LIGHTNING.  MARINERS SHOULD BE ON THE LOOKOUT FOR ROUGH SEAS
AND HIGH WAVES AS THIS AREA OF THUNDERSTORMS MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LINGERING THUNDERSTORMS OVER THE COASTAL WATERS EARLY SATURDAY COULD
CONTINUE TO PRODUCE GUSTY WINDS AND LIGHTNING.  GOING INTO THE
AFTERNOON HOURS...SCATTERED SHOWERS AND THUNDERSTORMS COULD ONCE
AGAIN DEVELOP OVER SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI AS
NORTHWEST FLOW REMAINS IN PLACE.  THE THUNDERSTORMS SHOULD REMAIN
BELOW SEVERE LIMITS...BUT A FEW STRONGER THUNDERSTORMS COULD PRODUCE
GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS OF RAIN.

ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH
THURSDAY...BUT THESE THUNDERSTORMS SHOULD REMAIN WEAK.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUESTED AT A LATER TIME.

32

In the hours before

Special weather statement, Jun 17, 10:55 AM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1055 AM CDT FRI JUN 17 2005

LAZ034>036-MSZ068-069-171700-
AMITE-EAST FELICIANA-POINTE COUPEE-WEST FELICIANA-WILKINSON-
1055 AM CDT FRI JUN 17 2005

...A LINE OF STRONG THUNDERSTORMS ARE MOVING SOUTHEAST TOWARDS
WILKINSON...AMITE...WEST FELICIANA...EAST FELICIANA... AND
POINTE COUPEE...

DOPPLER RADAR SHOWS A LINE OF STRONG THUNDERSTORMS...CURRENTLY OVER
CONCORDIA PARISH...MOVING SOUTHEAST AT 25 TO 30 MPH. THE LINE WILL
MOVE OVER NORTHWEST WILKINSON COUNTY BY 1100 AM THIS MORNING AND
OVER AMITE COUNTY...EAST AND WEST FELICIANA AND POINTE COUPEE
BY 1130 AM THIS MORNING. THESE THUNDERSTORMS CAN PRODUCE FREQUENT
LIGHTNING...GUSTY WINDS TO 45 MPH...AND BRIEF HEAVY RAINFALL
AMOUNTS OF ONE HALF TO 1 INCH WITHIN A 30 MINUTE PERIOD.
Special weather statement, Jun 17, 2:00 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
200 PM CDT FRI JUN 17 2005

LAZ038>040-172030-
ST TAMMANY-TANGIPAHOA-WASHINGTON-
200 PM CDT FRI JUN 17 2005

...A LINE OF STRONG THUNDERSTORMS IN MOVING SOUTHEAST ACROSS
CENTRAL TANGIPAHOA AND SOUTHERN WASHINGTON PARISH...

DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS STRETCHING
FROM SOUTHWEST WASHINGTON PARISH TO CENTRAL TANGIPAHOA PARISH.
THE THUNDERSTORMS ARE MOVING TOWARDS THE SOUTHEAST AT 25 TO 30 MPH
AND WILL APPROACH THE MANDEVILLE...COVINGTON...SLIDELL AREA
BY 250 PM THIS AFTERNOON.  THESE THUNDERSTORMS CAN PRODUCE FREQUENT
LIGHTNING...GUSTY WINDS TO 45 MPH...AND BRIEF HEAVY RAINFALL.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:42 PM CDTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Baton Rouge33 min
Jun 17, 12:59 PM CDTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena31 min
Jun 17, 1:39 PM CDTTornado WarningLIXAscension, East Baton Rouge, Livingston36 min
Jun 17, 1:58 PM CDTSevere Thunderstorm WarningLIXIberville32 min
Jun 17, 2:31 PM CDTSpecial Marine WarningLIX59 min
Jun 17, 2:48 PM CDTSevere Thunderstorm WarningLIXSaint Tammany27 min
Jun 17, 3:04 PM CDTSevere Thunderstorm WarningLIXLafourche41 min
Jun 17, 4:05 PM CDTTornado WarningLIXJefferson, Saint Charles40 min
Jun 17, 4:38 PM CDTSpecial Marine WarningLIX97 min
Jun 17, 5:57 PM CDTSpecial Marine WarningLIX63 min

Nearby

Tornado Warnings in Louisiana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.